Go Back   Natural Medicine Talk > Health > Systems & Organs

Reply
 
Thread Tools Display Modes
  #1  
Old 11-09-2012, 11:13 AM
ktrent ktrent is offline
Observer
 
Join Date: Oct 2012
Posts: 2
ktrent is on a distinguished road
Default Persistent Loose stools after taking antibiotics

My 87 year old father was hospitalized back on Sep 22 after his knee collapsed due to a ligament injury. While in ths hospital he developed pneumonia and was put on IV and oral antibiotics. The antibiotics were Clindamycin and Levaquin. After only a couple days on the antibiotics, he developed loose stools. He was discharged from the hospital to a skilled nursing facility for short term physical and occupational rehab. They continued the antibiotics (oral only for an additional week. The loose stools continued. He was put on Florastor (Saccharomyces boulardii) for one week. The stools seemed to harden slightly, into small fat 2 inch stools, but were still soft. Then about a week later, also while still in the nursing facility, the stools became looser, looking more like pudding and thats the way they've been ever since. He has also had a couple of watery bowel movements one day, but then returned to the pudding like stool. He just had a Clostridium difficile stool test done and was negative. He has been taking probiotics (MegaFoods Mega Flora) since Oct 30 and since Tuesday of this week, another S. boulardii supplement from Jarrow. If he eats, it triggers another bowel movement within 1-2 hours. The stools are like pudding and are a normal color brown. This has been going on for over a month. He had a colonoscopy back in '09 and it was negative, except for diverticulosis and internal hemerroids. Prior to the antibiotics he had normal formed stools. What else can he do?
Reply With Quote
  #2  
Old 11-09-2012, 12:29 PM
D Bergy D Bergy is offline
Enlightener
 
Join Date: Apr 2006
Posts: 644
D Bergy has a spectacular aura aboutD Bergy has a spectacular aura about
Default

Quit taking the probiotics and wait a couple of weeks. Probiotics can cause loose stool also, and he probably does not need them any more.

Dan
Reply With Quote
  #3  
Old 11-09-2012, 10:47 PM
pinballdoctor's Avatar
pinballdoctor pinballdoctor is offline
Lecturer
 
Join Date: Oct 2007
Location: Saskatchewan Canada
Posts: 1,853
pinballdoctor is on a distinguished road
Default

The antibiotics have killed off all the beneficial bacteria in his gut, of that there is no doubt. Also his age makes it very difficult to rebuild the good bacteria, so I would suggest he keep taking the probiotics, for at least another 3 months.

I would also suggest cabbage and cabbage juice, a whole food daily multi-vitamin, CoQ10 (300mg/day) as well as some high fiber foods such as berries and fruit and some immune boosting curcumin and extra D and E.

Also glutamine to repair any damage to the gut caused by the antibiotics.
__________________
Let Food Be Your Medicine And Medicine Be Your Food.(Hippocrates)
Reply With Quote
  #4  
Old 11-11-2012, 12:16 PM
ktrent ktrent is offline
Observer
 
Join Date: Oct 2012
Posts: 2
ktrent is on a distinguished road
Default

Quote:
Originally Posted by pinballdoctor View Post
The antibiotics have killed off all the beneficial bacteria in his gut, of that there is no doubt. Also his age makes it very difficult to rebuild the good bacteria, so I would suggest he keep taking the probiotics, for at least another 3 months.

I would also suggest cabbage and cabbage juice, a whole food daily multi-vitamin, CoQ10 (300mg/day) as well as some high fiber foods such as berries and fruit and some immune boosting curcumin and extra D and E.

Also glutamine to repair any damage to the gut caused by the antibiotics.
How long would it take to rebuild the bacteria in his gut and for him to get rid the of the loose stools? This has been going on for over a month since he was in the skilled nursing facility and even before that when he was in the hospital and had first started the antibiotics. He has been taking a combined total of 80 billion units daily of the MegaFoods (4 caps per day) for nearly two weeks and 5 billion units (1 cap per day) of the Jarrow brand S. boulardii. The doctor who ordered the stool test wants to put him on Flagyl, even though he came back negative for C. difficile, which of course will kill off more good gut bacteria. The doctor also suggested an oat bran fiber supplement to bulk up the stools. Would that be a good idea?
Reply With Quote
  #5  
Old 11-14-2012, 04:49 PM
cyber-junkie's Avatar
cyber-junkie cyber-junkie is offline
Inquisitor
 
Join Date: Sep 2009
Posts: 422
cyber-junkie is on a distinguished road
Default

Check out Heather's tummy fiber, organic Acacia Senegal, it's working great for my IBS.

Reply With Quote
  #6  
Old 11-18-2012, 09:37 AM
Solstice Goat's Avatar
Solstice Goat Solstice Goat is offline
Frater Aegagrus
 
Join Date: Aug 2012
Location: Seattle, WA
Posts: 1,656
Solstice Goat has a spectacular aura aboutSolstice Goat has a spectacular aura about
Default

Yogurt, kim chee and chicory root are supposed to be good for gut fauna.
__________________
"We know that no one ever seizes power with the intention of relinquishing it. Power is not a means; it is an end. One does not establish a dictatorship in order to safeguard a revolution; one makes the revolution in order to establish the dictatorship. The object of persecution is persecution. The object of torture is torture. The object of power is power. Now you begin to understand me." George Orwell
Reply With Quote
  #7  
Old 11-18-2012, 02:29 PM
Cookie's Avatar
Cookie Cookie is offline
Lovin' life~
 
Join Date: Mar 2009
Location: JerSea
Posts: 1,970
Blog Entries: 10
Cookie has a spectacular aura aboutCookie has a spectacular aura about
Default

You could replace the probiotics he's taking with a 'live' probiotic such as Kefur (get a flavored one such as blueberry) that contains Saccharomyces boulardii.
Info regarding S.boulardii here:
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2868213/

And also add more food items which will absorb the excess water in his digestive track (toast, brown rice) Bananas calm an overactive tummy. Until he begins to firm up again, avoid coffee, fried foods, milk, prune juice. Keep the number of raw veggies & fruits low.

I would estimate it will take a couple of months for him to become 'regular' again.
__________________
The art of medicine consists of amusing the patient while nature cures the disease
~Voltaire~
Reply With Quote
  #8  
Old 11-18-2012, 04:26 PM
knightofalbion knightofalbion is offline
Lecturer
 
Join Date: Jul 2010
Location: Glastonbury, England
Posts: 1,500
knightofalbion has a spectacular aura aboutknightofalbion has a spectacular aura aboutknightofalbion has a spectacular aura about
Default

Antibiotics destroy both bad and good gut bacteria, hence the habitual diarrhea.
Probiotics and 'live' natural yoghurt will help replace the lost good bacteria.
And foodwise toast and biscuits for example will help to firm things up so to speak.
I really don't think oat bran is a good idea. That's only going to make things worse. (Bran helps to keep 'you' regular...)
__________________

Pain is still pain, suffering is still suffering, regardless of whoever or whatever is the victim.
Everything is worthy of kindness.

http://holy-lance.blogspot.com
Reply With Quote
  #9  
Old 11-19-2012, 02:10 PM
pinballdoctor's Avatar
pinballdoctor pinballdoctor is offline
Lecturer
 
Join Date: Oct 2007
Location: Saskatchewan Canada
Posts: 1,853
pinballdoctor is on a distinguished road
Default

Quote:
Originally Posted by ktrent View Post
How long would it take to rebuild the bacteria in his gut and for him to get rid the of the loose stools? This has been going on for over a month since he was in the skilled nursing facility and even before that when he was in the hospital and had first started the antibiotics. He has been taking a combined total of 80 billion units daily of the MegaFoods (4 caps per day) for nearly two weeks and 5 billion units (1 cap per day) of the Jarrow brand S. boulardii. The doctor who ordered the stool test wants to put him on Flagyl, even though he came back negative for C. difficile, which of course will kill off more good gut bacteria. The doctor also suggested an oat bran fiber supplement to bulk up the stools. Would that be a good idea?
The time necessary to get the gut back to normal will be directly proportional to the damage caused by antibiotics. Flagyl will only make his situation worse as more beneficial bacteria will be killed off.

Oat bran contains fiber and would be beneficial, however, it must be non GMO and be free of fungi in order to be of any value. It would be better to go with more natural fiber, such as celery, broccoli, apple skin, fruit and berries. Not only do these contain fiber, they also contain nutrients and antioxidants, which is something he needs.

And for the record, C. Diff is caused by antibiotic overuse.

Is there any way you could smuggle him some liposomal vitamin C?
Reply With Quote
Reply
Please reply to this thread with any new information or opinions.

Thread Tools
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Loose tooth! katherinepenner Dentistry 1 04-13-2011 05:42 PM
Persistent Sinusitis slayer Colds, Flu & Fever 15 04-08-2011 07:49 PM
Loose Tooth NikiN1 Dentistry 4 09-03-2010 08:17 AM
persistent pinworm infection - please help blahblah88 Other Diseases 5 11-23-2009 10:15 PM
Loose crown after 3 weeks on MMS UrbanFirefly Alternative Therapies 3 01-29-2009 06:00 AM